Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
Endocrinol Metab. 2014 Mar;29(1):77-82. English. Case Report. https://doi.org/10.3803/EnM.2014.29.1.77
Jo HJ , Kim YH , Shin DH , Kim MJ , Lee SJ , Jeon DO , Im SG , Jang SK , Choi JY .
Department of Internal Medicine, Bundang Jesaeng Hospital, Kwandong University College of Medicine, Seongnam, Korea. yhk@dmc.or.kr
Abstract

Hyponatremia is an electrolyte abnormality commonly found in clinical practice. It is important to diagnose the underlying etiology of the hyponatremia and correct it appropriately because severe hyponatremia can cause serious complications and substantially increase the risk of mortality. Although hypothyroidism is known to be a cause of hyponatremia, it is rare that hyponatremia occurs in relation to hypothyroidism induced by thyroid hormone withdrawal in patients with differentiated thyroid cancer. We report a case of a 76-year-old woman with papillary thyroid carcinoma presenting with severe hyponatremia related to hypothyroidism induced by thyroid hormone withdrawal for radio-active iodine whole-body scanning, who was treated by thyroid hormone replacement and hydration. Considering that the incidence of differentiated thyroid cancer is rapidly increasing, physicians should be aware that, although uncommon, hyponatremia can occur in patients undergoing radioiodine therapy or diagnostic testing.

Copyright © 2019. Korean Association of Medical Journal Editors.